EXTRAPYRAMIDAL (DYSTONIC) REACTIONS

  • A patient who is currently on a phenothiazine (e.g., Phenergan, Thorazine, Compazine) or a butyrophenone (e.g., Haldol, Droperidol) and exhibiting signs of acute muscle spasm or motor restlessness may be suffering from an Extrapyramidal Reaction.

  • Physical examination findings may include any of the following:

    • Oculogyric crisis (spasmodic deviation of eyes in all directions generally fixed upward.)

    • Buccolingual crisis (protrusion of tongue with slurred speech)

    • Trismus (closing of the jaw due to spasm of the muscles also called lockjaw.)

    • Difficulty in speaking

    • Facial grimacing

    • Torticollis crisis (stiff neck with deviation of the head with the chin pointing to the other side) o Opisthotonus (extreme back arching)

    • Tortipelvic crisis—typically involves hip, pelvis, and abdominal wall muscles, and causes difficulty with walking.

    • Mental status is unaffected.Vital signs are usually normal.

    • Remaining physical examination findings are normal.

  • Initiate IV of IV fluid to maintain adequate BP.

  • If glucose < 60, or there is strong suspicion of hypoglycemia, treat for hypoglycemia.
    A  Consider Diphenhydramine 50 mg IV or IM.
    P  Diphenhydramine 1 mg/kg IV or IM (max dose 50 mg)

 

Quick Dial